One year ago today I was released from hospital after a 19 day stay. I had a very bad reaction to the medication I was taking for my Ulcerative Colitis. One year on I am reliving what happened. Partly because it is cathartic but also to hopefully raise awareness for the GYBO (Get Your Belly Out) Campaign. Another reason why I am sharing it is because people need to be aware that Crohns and Colitis are not just the “pooping” disease. There are many things that can happen because of it. It is with this in mind that I have shared a few photographs of how it affected me. Thanks for reading.
Ten weeks ago I nearly died. Have I got your attention? Good. Let’s go back to the beginning then.
I was diagnosed with Ulcerative Colitis in November 2012. I will be honest with you I had never heard of UC, a cousin of mine has Crohns disease but I genuinely had no idea what UC was. I was initially medicated with Pentasa and things seemed to be getting better.
In February 2013 I developed a chest infection and subsequently had my first flare up. I was medicated with my first bout of Prednisolone steroids. They worked to an extent but it would get to one of the final weeks of medication and the flare up would come back. It was recommended by my IBD specialist nurse for me to start taking Azathioprine.
For those not in the know, Azathioprine is an immunosuppressant and it came with plenty of side effects and conditions. I wouldn’t be allowed to spend prolonged periods in the sun but since I am not a sun worshipper that really wasn’t a problem for me. The plus side of the medication is that I would not have any more flare ups, the bad side being that essentially I was introducing a toxin to my body and I would be more susceptible to catching any bugs going around.
I started taking the medication (along with my Pentasa) in the summer. Yet something wasn’t right. I was constantly tired – nothing unusual there for someone diagnosed with UC – I was coming home from work and falling asleep instantly, I was always feeling unwell and by the time October had come along I was having another flare up alongside another chest infection. I stopped doing things that I liked to do. I stopped going to choir, going out with friends became a tiresome chore. It wasn’t fun.
I informed my IBD nurse and was booked in to hospital to have a flexible sigmoidoscopy – it was arranged for two month later, the 23rd December. In those two months I continued to get worse. After the uncomfortable procedure (that lasted less than ten minutes) both the nurses and I could see how bad the flare up was. I asked if I could come off the Azathioprine. I was told that I couldn’t and instead it was increased by 50mg. I was also medicated again with Prednisolone but neither stopped the flare up. Two weeks later I was medicated with Pentasa suppositories. Eventually the bleeding stopped but I still felt sick most of the time.
On February 15th 2014 I woke up with two big red patches on my face. I had previously suffered with acne rosacea and just assumed that I was having a little flare up with that and treated it with the cream I normally used. However, by Monday my eyes had swollen and my skin was blistering and flaking. It did not look good. Concurrent to the flaky skin I also developed several mouth ulcers – these were not your regular ulcers, they were giant strips of ulcerated skin in my mouth that Bonjela wasn’t even touching. I had also developed a boil on my chin which every so often would weep. It did not look or smell very nice.
I went to my GP who prescribed me an antihistamine however it didn’t help and after a few days I was a back at the doctors. I was then prescribed a cream. I used it but again it didn’t work.
On the 24th of February I had an appointment at the hospital, a general check up, and I saw a doctor who I had never seen before. One who didn’t know my case history, one who was literally meeting me for the first time. I asked this doctor if I could please stop taking the Azathioprine because I knew that my health had deteriorated since being on the medication. The doctor instantly slammed me down. She told me no, and that the medication was helping me. She didn’t want to listen to my reasons for the request or listen to all the illnesses that I had had since being medicated with it. She was, however, concerned about my skin. I left this appointment feeling very disappointed. I figured that I would wait until my next appointment, hopefully with a doctor or IBD nurse I had worked with before, to discuss my concerns.
I had another trip to my GP regarding my face infection. When I was called to his room he found me struggling for breath with a racing pulse. He asked me when my last blood test was. It had taken place the week before at the hospital. He looked up the results and found that I was severely anaemic. The hospital had failed to inform me. Just to check, my GP sent me to get another blood test and a chest x-ray.
Two days later I was back at my doctors. The results of the blood test had shown that my haemoglobin levels had dropped from 93 to 79 and that I needed a blood transfusion. I was medicated for my anaemia with iron and folic acid but I needed to contact my IBD nurse to be admitted into hospital.
My nurse informed me that they didn’t have any beds available until the next day on the gastro ward however, if I got any worse or my temperature increased I was to go to A&E.
Later that night I knew something was wrong. I took the advice of my nurse and went to hospital. They were informed that I was medicated with immunosuppressants and I was to be put in a separate room. After an initial triage assessment they saw that my temperature was at a dangerous level and that my heart rate was 150bpm. They were concerned I was going to have a heart attack and put me in resuscitation.
I was sent for another chest x-ray, had blood and blood cultures taken and a stool and urine sample before I was placed on the Medical Assessment Unit. Even though I was running a temperature I felt so cold. I was given a thin sheet to cover myself with and had a fan directed on me to try and bring my temperature down. I was also fitted with the first of my many saline drips. The hospital wanted to get the blood transfusion done as soon as possible but couldn’t because of my increased temperature.
It took nearly two days for the temperature to come down. It was brought down by me being wrapped up in ice cold, wet blankets and towels. It was the most horrific thing I have ever been through.
However, even once the blood transfusion was done I still wasn’t getting any better. The boil on my chin had begun to grow and had become angry, red and crusty. A dermatologist was sent to see me about it. She prescribed a cream which was applied but by the following day my face had swollen. It was assumed that a bad tooth that I was due to have extracted had caused this so I was sent to have that removed. This didn’t fix the problem.
I was medicated with various intravenous antibiotics. The doctors kept telling my family that they would see a difference in ten hours but I was continuing to get sicker. I was having regular ECG’s, blood cultures taken for all sorts – pneumonia, tuberculosis, malaria and HIV – all of which I was sure I didn’t have.
I had to have a heart ultrasound and a CT scan. When they had the results of them they saw signs of an infection on my lungs. It was decided that I need to have a bronchoscopy. Before that though, dermatology had been back to see the development of my chin. Due to its increased size (which had previously been thought to be impetigo) the doctors wanted to take some scrapings and to cut away some skin on my chin to try and diagnose what the cause was. Within two days I had a piece of my chin cut away and biopsy pieces taken from my lungs.
I was now officially fed up.
On day 13 in the hospital I was finally diagnosed with having something called Sweets Syndrome. Sweets is a really rare condition that since its discovering in 1964 by Dr Robert Sweets has only had 40 registered cases. I am case number 41. I was then medicated appropriately and besides my chin regrowth I haven’t had any real side effects. The reason I contracted it? Azathioprine. The medication that I knew was making me feel ill was in fact making me really ill.
Since leaving the hospital I have been treated by three specialists and I have been referred to a micro-surgeon. I may need surgery in the future but until my chin has fully grown back there is not much else we can do.
I still get quite shaky when I exert myself physically which some days can be as much as going to the supermarket and I did have a few weepy days when I first was discharged from the hospital but altogether I am just happy to be on the mend. The hospital staff were amazing and I have never seen people work so tirelessly to try and help someone get better. I have been back to thank them since.
I have also been told since by my main specialist and by the nurses on the ward that they did not think I would be leaving the hospital alive. They had never seen Sweets before and therefore everything they were trying was failing. Thankfully though, through their efforts I am here to tell you my IBD story.
My advice to anyone suffering with IBD in any form – you know your own body, the doctors, as brilliant as they can be only see you for a short amount of time. If you have any concerns, do not let the doctor fob you off. You know yourself better than they do. Be vigilant.